Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 14168

Case report
Table of Contents - Year : 2018 | Month : April | Volume : 12 | Issue : 4 | Page : UD01 - UD03

Continuity of Care Following Intraoperative Cardiac Arrest due to Thymoglobulin®-induced Anaphylaxis UD01-UD03

Jose R Navas-Blanco, Stephanie A Cook, David A Rico-Mora, Murali S Patri, Trevor J Szymanski

Correspondence
Dr. Jose R Navas-Blanco,
Resident, Department of Anaesthesia and Perioperative Medicine, Henry Ford Hospital, 2799, West Grand Boulevard, CFP-341, Detroit, Michigan, USA.
E-mail: jnavas1@hfhs.org

Rabbit anti-thymocyte globulin (Thymoglobulin®, Sanofi-Aventis, Quebec, Canada) a purified gamma immune globulin obtained from the serum of rabbits immunised against human thymocytes, is widely used as an immunosuppressant agent to prevent acute rejection during solid organ transplantation. Anaphylaxis after first-time exposure to the drug is rare, but may be associated with devastating consequences. We present the case of a patient undergoing renal transplantation who developed intraoperative cardiac arrest due to severe allergic reaction immediately after initiation of Thymoglobulin® intravenous infusion. The patient was successfully resuscitated, but developed chronic chest pain from left-sided rib fractures sustained during chest compressions, and was evaluated by the same senior staff anaesthesiologist as an outpatient in the pain clinic.

A high level of suspicion from anaesthesia providers is paramount in the diagnosis and management of intraoperative drug-induced severe allergic reactions, furthermore there is an opportunity for continued care of these patients by anaesthesia providers beyond the return of spontaneous circulation.